Hail, St. Clair
- When
- August 15, 7:01 PM EST
- Where
- St. Clair County, 3.81 mi ENE of Peters
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.770, -82.550
Prolonged back building thunderstorms produced 3 to 6 inches of rainfall over northern Lake Huron during the early morning hours of August 16th with isolated 8 inch totals around Kinde and Filion. Roads were reported flood with some washed out as well.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Prolonged back building thunderstorms produced 3 to 6 inches of rainfall over northern Lake Huron during the early morning hours of August 16th with isolated 8 inch totals around Kinde and Filion. Roads were reported flood with some washed out as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 15, 6:03 PM EST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 703 PM EDT Sat Aug 15 2020 .AVIATION... A modestly unstable environment will maintain a low potential for thunderstorms through the late evening hours. Greater potential will generally remain west of the Southeast Michigan airspace, with confidence in occurrence too low to highlight for this particularly window. Otherwise, VFR conditions with pockets of higher based cloud cover entering the early portion of the night. Cold front will lift across the area during the mid-late morning hours. This will be accompanied by some reduction in ceiling heights and a secondary window for showers and thunderstorm development. Potential for MVFR level restrictions at times. Confidence in coverage of thunderstorms remains quite low given the typically less favorable morning timing. Gradual clearing from northwest to southeast from late morning into afternoon Monday. For DTW...There remains a low potential for thunderstorms late this evening, but recent radar and satellite trends suggest greater potential will reside west of the terminal. Main window for possible thunderstorms centered 12z-15z late Monday morning. Increasing likelihood for ceiling height to fall below 5000 ft during this time. .DTW THRESHOLD PROBABILITIES... * Medium for cigs aob 5000 ft late tonight, then high after 12z Sunday morning into early afternoon. * Low for thunderstorms impacting the terminal this evening and late Sunday morning. && .PREV DISCUSSION... Issued at 328 PM EDT Sat Aug 15 2020 DISCUSSION... Inbound mid level height falls associated with an amplified long wave trough moving across the northern plains/upper midwest are now slowly advancing across the western Great Lakes. Water vapor imagery shows an axis of deep layer moisture along the lead edge of the forcing. An embedded short wave impulse has been lifting more toward the northwest across Nrn Michigan, leaving a very slow eastward push to the moist axis across srn Lake Mi. A mid/upper gravity wave passed through Lower Mi earlier today. The subsidence in its wake has thus far suppressed convection across Se Mi. Building late day instability with low level convergence may still support some degree of convective development over Se Mi this evening, with recent trends suggesting it will be more widely scattered. During the night there will be an amplification of the mid level trough over the western Great Lakes in response to a seasonally strong upper jet max sliding from the Upper Midwest into the western Great Lakes. The upper jet dynamics and mid level positive pv advection will move into Se Mi late tonight through early Sun afternoon. This forcing will interact with the deep layer moist axis to the west as it advances across Se Mi, thereby providing a high chance for showers late tonight into Sunday morning. Mid level lapse rates around 6C/km will contribute to weak to moderate elevated instability, with 0-3km MU Cape of 1000 to 1500 J/kg, so a few thunderstorms will also occur. Cloud cover and showers will limit sfc based instability Sun morning. Latest hi res guidance suggests the actual sfc front will not exit east of Port Huron until later Sun afternoon. This will offer an opportunity for diurnal heating to build some daytime instability (mainly across the far eastern portions of the area) prior to a more aggressive push of dryer air from the west. With deep layer shear near 30 knots, an isolated strong to severe storm Sun afternoon can not be ruled out. Early day clouds/showers will temper afternoon highs to the upper 70s/low 80s. Additional amplification of the long wave trough across nrn Ontario and the nrn Great Lakes on Monday with another seasonaly strong jet max diving into the Great Lakes will drive a secondary cold front into Se Mi Mon afternoon. There have been a few model solutions that hold sfc dewpoints into the low 60s along this feature, thus supporting weak instability. Model sounding analysis suggests diurnal mixing will reduce sfc dewpoints to the low 50s, limiting or eliminate deep convection. The exception may be across the warm waters of southern Lake Huron. So nothing more than isolated showers Mon afternoon seems warranted at this time. Diurnal mixing will also support highs around 80. There will be a little better push of cold air in the wake of this secondary front, with 850mb temps forecast to drop to +8 to +9C by Tuesday. This will result in seasonally cool conditions lasting into the mid week period. Model solutions diverge a bit with respect to the amplitude of a secondary northern stream wave forecast to rotate across the region Tues night into Wednesday. The GFS is stronger and thus advects a little better moisture/instability into Se MI on Wednesday along a associated cold front. While the Euro is much weaker and drier, both models have shown enough variability within the solution space to lead to decreased confidence on rain chances mid week. MARINE... An inbound cold front is still well off to the west today as weak easterly composed flow persists across the central Great Lakes. Primary forecast update relates to the diminishing potential for afternoon thunderstorms as upper level conditions have inhibited vertical growth mechanisms, even in the presence of surface troughing and elevated dewpoints. Still cannot rule out a few isolated storms, particularly from Lake St Clair to Fort Gratiot. Broader precipitation coverage arrives late tonight as the front approaches and the forward speed slows with pre-frontal winds veering S/SW. It will take most of the day on Sunday before the boundary makes the transition across the international border leading to a prolonged period of showers/storms. Conditions will be particularly favorable for waterspout development midday Sunday along with the potential for strong gusts and locally higher seas with any enhanced storms. Northwest gradient flow ensues once the front clears east ushering in cooler air early next week with increased wind and wave action, particularly Monday night. A Small Craft Advisory may be needed. Winds flip southwest and weaken on Wednesday as a corridor of high pressure expands across the lower Midwest. HYDROLOGY... An upper level wave and sfc cold front will slowly advance across Se Mi late tonight into Sunday afternoon. The system will produce fairly widespread showers with some embedded thunderstorms. Total basin average rainfall of just under a tenth to up to three quarters of an inch is expected. The highest rainfall totals are forecast across the thumb and Port Huron regions. Locations east of a Detroit to Bad Axe line stand the better chances for thunderstorms and locally heavy rainfall on Sunday. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....MR DISCUSSION...SC MARINE.......KK HYDROLOGY....SC You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 333 AM EDT Sat Aug 15 2020 MIZ047>049-053>055-060>063-068>070-075-076-082-083-160845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 333 AM EDT Sat Aug 15 2020 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Widely scattered thunderstorm activity is expected to develop this afternoon with the heating of the day and last into the evening hours. A cold front is then expected to bring additional thunderstorms overnight. Isolated severe thunderstorms are possible with the afternoon and early evening activity. Damaging winds to 60 mph, hail to around 1 inch, and localized flooding are the main hazards. Storm motion looks to be variable around 10 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of lingering thunderstorms Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-160845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 333 AM EDT Sat Aug 15 2020 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Isolated thunderstorm activity is expected to develop this afternoon with the heating of the day and last into the evening hours. A cold front is then expected to bring additional thunderstorms overnight. A severe thunderstorm can not be ruled out, with wind gusts to 50 knots and hail to around 1 inch being the main hazards. Storm motion looks to be variable around 10 knots. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance of thunderstorms on Saturday and Sunday. Isolated severe thunderstorms are possible Saturday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. SF
Special Weather Statement National Weather Service Detroit/Pontiac MI 722 PM EDT Sat Aug 15 2020 MIZ068-160015- Livingston- 722 PM EDT Sat Aug 15 2020 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT LIVINGSTON COUNTY... At 722 PM EDT, strong thunderstorms were clustered over Oak Grove, or 7 miles north of Howell, moving northwest at 5 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. This storm will be near... Oak Grove around 735 PM EDT. Cohoctah around 810 PM EDT. Other locations impacted by this storm include Parkers Corners, Lakeland, Plainfield, Island Lake State Recreation Area, Chilson, Unadilla, Pinckney State Recreation Area, Conway Township, Hell and Tyrone Township. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4278 8369 4243 8366 4242 8414 4277 8416 TIME...MOT...LOC 2322Z 137DEG 5KT 4271 8388 KK
Special Weather Statement
National Weather Service Detroit/Pontiac MI
751 PM EDT Sat Aug 15 2020
MIZ063-160045-
St. Clair-
751 PM EDT Sat Aug 15 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. CLAIR COUNTY...
At 750 PM EDT, a strong thunderstorm was located near Marine City, or
near St. Clair, moving west at 10 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Richmond around 845 PM EDT.
Other locations impacted by this storm include Anchorville, Columbus,
Rattle Run, Pearl Beach and Adair.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4266 8252 4263 8252 4261 8254 4263 8264
4266 8261 4269 8265 4269 8271 4271 8273
4290 8274 4286 8247 4281 8249 4277 8247
TIME...MOT...LOC 2350Z 082DEG 8KT 4276 8252
KKThe Detroit radar (KDTX), 76 km away, was scanning. The volume nearest the first event began at 00:00 UTC.
2 thunderstorm wind, 1 hail, 1 flash flood, 1 flood. Local standard time, as filed.
Power poles and wires reported down.
Numerous trees and wires reported down in Caseville, with one tree falling onto a car.
Flood waters slowly receded during the morning hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913474, 913475, 913476, 913472, 913473.